A Blinding Pill to Swallow?

woman eyesOn Monday we brought you news about the health benefits of sex. Today the news is not so good….and for many women will be extremely concerning.

Research presented earlier this week at the American Academy of Ophthalmology annual meeting, showed that women who have taken oral contraceptive pills for three or more years are twice as likely to suffer from glaucoma.

Glaucoma is one of the leading causes of blindness affecting nearly 60 million worldwide.

glaucomaThe researchers caution gynecologists and ophthalmologists to be aware of the role oral contraceptives might play in glaucomatous diseases, and inform patients to have their eyes screened for glaucoma if they also have other risk factors.

The study – conducted by researchers at University of California, San Francisco, Duke University School of Medicine and Third Affiliated Hospital of Nanchang University, Nanchang, China – is the first to establish such increased risk.

The researchers utilized 2005-2008 data from the National Health and Nutrition Examination Survey (NHANES). The study group included 3,406 US women aged 40 years or older who completed the survey’s vision and reproductive health questionnaire and underwent eye exams. They found that females who had used oral contraceptives, no matter which kind, for longer than three years are 2.05 times more likely to report that they have glaucoma.

aao posterAlthough the results of the study do not speak directly to the causative effect of oral contraceptives on the development of glaucoma, they indicate that long-term use of oral contraceptives might be a potential risk factor for glaucoma. Certainly, “the pill” needs to , be considered as part of the risk profile. Other risk factor include:  African American- ethnicity, family history of glaucoma, history of increased eye pressure or existing visual field defects. Previous studies in the field have shown that estrogen may play a significant role in the pathogenesis of glaucoma.

This study should be an impetus for future research to prove the cause and effect of oral contraceptives and glaucoma,” said Shan Lin, M.D., lead researcher and professor of clinical ophthalmology at the University of California San Francisco. “At this point, women who have taken oral contraceptives for three or more years should be screened for glaucoma and followed closely by an ophthalmologist, especially if they have any other existing risk factors.”

Given the fact that 28% of all sexually active women in the US are on the pill, that’s a lot of glaucoma screening. You may want to call your ophthalmologist or optometrist now and get a jump on the line. Alternately, you may want to reconsider your birth control.

SRxA-logo for web

Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s